Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Jacksonville, FL

March 27, 2003Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 27, 2003, 3:01 PM EST for Marion County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2003, 3:01 PM EST (20:01 UTC)
Expired
Mar 27, 2003, 3:45 PM EST
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 151 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 11:00 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS52 KJAX 272001
SVRJAX
FLC083-272045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EST THU MAR 27 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHERN FLORIDA

* UNTIL 345 PM EST

* AT 300 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  SOUTHWEST OF BELLEVIEW...OR ABOUT 11 MILES NORTHWEST OF THE
  VILLAGES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVER SPRINGS SHORES AT 305 PM EST...
  OCKLAWAHA AT 310 PM EST...
  MOSS BLUFF AT 320 PM EST AND
  LYNNE AT 330 PM EST.

PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM.

LAT...LON 2907 8220 2894 8205 2924 8165 2942 8185
$$

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:15 PM EST, 46 minutes earlier.

Area forecast discussion, Mar 27, 2:15 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EST THU MAR 27 2003

CURRENTLY...A SQUALL LINE IS MOVING INLAND FROM APPALACHEE BAY AHEAD
OF THE STRONG MID LVL SHORT WAVE TROUGH WHICH IS BEGINNING TO LIFT
NE INTO THE FL PANHANDLE. SEVERE STORMS HAVE ALSO DEVELOPED AHEAD OF
THIS LINE OVER THE SUWANNEE RIVER VALLEY WHERE AN OUTFLOW BOUNDARY
INTERSECTED EXISTING PULSE SEVERE STORMS. WE HAVE RECIEVED MOSTLY
HAIL REPORTS WITH SIZES UP TO QUARTER SIZE IN ALACHUA COUNTY AND
NICKEL SIZE IN MARION COUNTY. A FLOOD WATCH IS IN EFFECT FOR THE
SUWANNEE RIVER VALLEY AND INTERIOR GA THRU 5 PM AS THE STORMS ARE
MOVING SLOWLY NNE AND HOURLY PRECIP AMOUNTS ARE NEAR FFG VALUES OF
AROUND 3 IN THE STRONGEST STORMS. SEVERE THUNDERSTORM WATCH #78 IS
IN EFFECT UNTIL 5 PM FOR FL ZONES WHERE INSTABILITY AND MOISTURE
INFLUX IS GREATEST. SFC LOW IS PRESENT IN THE EASTERN GOMEX AND ITS
COUNTER-CLOCKWISE ROTATION NOTED IN VIS SATELLITE IMAGERY.

SHORT-TERM FORECAST...THE SHORT WAVE TROUGH WILL LIFT ENE TONIGHT
INTO THE WESTERN ATLANTIC MOVING ACRS THE JAX CWA WHILE THE SFC LOW
MOVES INTO CENTRAL FL WEAKENING AS IT LOSES ITS UPR SUPPORT. THE
POSTION OF THESE FEATURES WILL BRING THE BEST FORCING FOR CONTINUED
CONVECTION TO GA AND COASTAL ZONES. DRIER AIR WILL FUNNEL INTO THE
AREA FROM THE W AS RIDGING BUILDS ALOFT LATE. A VERY STRONG STORM
SYSTEM DEVELOPING OVER THE PLAINS WILL LIFT THE REMANANTS OF THE
CURRENT SFC LOW THAT WILL LINGER OFFSHORE OF THE FL EAST COAST FRI
AS FLOW VEERS S. LOOKS LIKE MOISTURE WILL BE CONFINED TO THE LOWEST
LVLS FRI AFTN AND THERE WILL BE WEAK FORCING ALOFT SO ATT AM ONLY
GOING FOR MORNING COASTAL SHRA. NIL POPS FRI NIGHT THEN ONLY SLIGHT
CHC OF POPS LATE SAT AFTN AS STRONG STORM SYSTEM NOW DEVELOPING OVER
THE PLAINS MOVES INTO THE FL PANHANDLE. STRONG WAA AHEAD OF THE
APPROACHING STORM SYSTEM WILL RAISE TEMPS INTO THE LWR-MID 80S SAT
AFTN.

EXTENDED...GFS CONTINUES TO ADVERTISE FROPA BEGINNING EARLY SUN
MARKED BY A SQUALL LINE. DYNAMICS AND INSTABILITY INDICES INDICATE
POTENTIAL SVR WX ASSOCIATED WITH THE PASSAGE. WILL CONTINUE WITH
LIKELY POPS LATE SAT INTO SUN...THEN LOW CHC/SLIGHT CHC SUN NIGHT
WITH CLEARING SKIES LATE. STRONG CANADIAN SFC HIGH PRESS AND UPR
RIDGING BUILDS ALOFT EARLY NEXT WEEK WITH THE COOLEST TEMPS NOW
PROGGED FOR TUE MORNING AS THERE MAY BE SOME LINGERING 850 MB
WRAP-AROUND MOISTURE MON MORNING AND NWLY WINDS WILL LIKELY KEEP
THINGS PRETTY WELL MIXED FOR THE FIRST NIGHT FOLLOWING THE FROPA.
HIGH PRESS DOMINATES THE AREA THRU THU AS TEMPS REBOUND TO NEAR
NORMAL.

MARINE...NO HEADLINES.

FIRE WX...NO HEADLINES.

PRELIM CCF...
FCSTID =   24
AMG   62  82  57  80 /  60   0  10  20
SSI   65  75  61  79 /  60  20  10  10
JAX   61  81  60  83 /  60  10  10  10
SGJ   63  77  63  82 /  60  10  10  10
GNV   59  82  58  82 /  30  10  10  10
OCF   59  83  59  82 /  30  10  10  10

.JAX...
FL...SVR THUNDERSTORM WATCH #78 UNTIL 5 PM EST ALL ZONES.
     FLOOD WATCH UNTIL 5 PM FLZ020>023-030-031-035-036.
GA...FLOOD WATCH UNTIL 5 PM GAZ132>136-149>152-162>164.

PUBLIC...BROYLES
MARINE/FIRE WX...SANDRIK
Hazardous weather outlook, Mar 27, 11:30 AM EST, 3 hours 31 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-272200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EST THU MAR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH FOR ALL OF NORTH FLORIDA THROUGH 5 PM...

...FLOOD WATCH THROUGH 500 PM EST FOR THE FOLLOWING AREAS...IN
GEORGIA...APPLING...ATKINSON...BACON...BRANTLEY...CHARLTON...
CLINCH...COFFEE...ECHOLS...JEFF DAVIS...PIERCE...WARE AND WAYNE...IN
NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...COLUMBIA...GILCHRIST...
HAMILTON...SUWANNEE AND UNION.

...FLOODING CONTINUES ON AREA RIVERS...

SEVERE WEATHER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL
OF NORTH FLORIDA.  HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND
GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD BE ON
THE LOOKOUT FOR DETERIORATING WEATHER CONDITIONS AND LISTEN FOR
STATEMENTS AND POSSIBLE WARNINGS.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

FLOOD WATCH...A FLOOD WATCH IS ISSUED WHEN SMALL STREAMS AND CREEKS
ARE EXPECTED TO RISE TO NEAR OR ABOVE BANKFULL LEVELS. THESE RISES
ARE USUALLY DUE TO EXCESSIVE RAINFALL OR HEAVY DOWNPOURS FALLING ON
AN ALREADY SATURATED GROUND. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED IN THE WATCH AREA...WITH LOCAL AMOUNTS UP TO 3
INCHES POSSIBLE FROM STRONGER STORMS.

REMEMBER...A WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT IMMINENT.
PEOPLE IN THE WATCH AREA SHOULD KEEP ABREAST OF THE LATEST
WEATHER...AND PREPARE TO MOVE TO HIGHER GROUND SHOULD A WARNING BE
ISSUED.

RIVER FLOODING...RIVER FLOODING CONTINUES ACROSS PARTS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA. RAINFALL TODAY WILL LEAD TO PROLONGED
FLOODING ON THESE RIVERS. REFER TO THE LATEST FLOOD STATEMENTS AND
WARNINGS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA AGAIN SATURDAY NIGHT
INTO SUNDAY. SOME THUNDERSTORMS MAY BE STRONG.

SEVERAL AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN NORTH FLORIDA.  SPOTTERS IN
SOUTHEAST GEORGIA ARE REQUESTED TO TO SELF-ACTIVATE IF WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Mar 27, 12:07 PM EST, 2 hours 54 minutes before
GAZ163-271730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1207 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT CLINCH COUNTY UNTIL 1230 PM...

AT 1207 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ECHOLS COUNTY...OR ABOUT 7 MILES
WEST OF FARGO...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND THROUGH 1230 PM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON
Special weather statement, Mar 27, 12:16 PM EST, 2 hours 45 minutes before
FLZ040-271745-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 1245 PM...

AT 1216 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF RAINBOW LAKES
ESTATES...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND RAINBOW LAKES ESTATES AND ROMEO THROUGH 1245 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 27, 12:31 PM EST, 2 hours 30 minutes before
FLZ036-271800-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1231 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 100 PM
EST...
AT 1231 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEWBERRY...OR ABOUT 13 MILES NORTH
OF BRONSON...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND NEWBERRY...HIGH SPRINGS...ALACHUA AND LA
CROSSE THROUGH 100 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 27, 1:13 PM EST, 1 hour 48 minutes before
FLZ040-271845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
113 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 145 PM...

AT 113 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTHWEST OF FLEMINGTON...OR
ABOUT 8 MILES NORTHEAST OF RAINBOW LAKES ESTATES...MOVING NORTH AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
REDDICK...MCINTOSH AND FLEMINGTON THROUGH 145 PM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON
Special weather statement, Mar 27, 1:43 PM EST, 1 hour 18 minutes before
FLZ036-271915-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 215 PM
EDT...

AT 143 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF GAINESVILLE AIRPORT...OR
ABOUT 3 MILES NORTH OF GAINESVILLE...MOVING NORTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GAINESVILLE
AIRPORT...ORANGE HEIGHTS AND WALDO THROUGH 215 PM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON
Special weather statement, Mar 27, 2:11 PM EST, 50 minutes before
FLZ040-271945-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
211 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 145 PM...

AT 211 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF MCINTOSH...OR ABOUT 6
MILES WEST OF CITRA...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MCINTOSH AND CITRA THROUGH
245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 12:22 PM ESTSevere Thunderstorm WarningJAXMarion38 min
Mar 27, 12:51 PM ESTSevere Thunderstorm WarningJAXAlachua39 min
Mar 27, 1:29 PM ESTSevere Thunderstorm WarningJAXMarion46 min
Mar 27, 2:32 PM ESTSevere Thunderstorm WarningJAXAlachua28 min
Mar 27, 2:52 PM ESTSevere Thunderstorm WarningJAXPutnam38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.